Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 4939  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (912 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
  Conclusion
   References
   Article Figures

 Article Access Statistics
    Viewed1827    
    Printed67    
    Emailed0    
    PDF Downloaded64    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2014  |  Volume : 62  |  Issue : 1  |  Page : 98-99

Intravenous immunoglobulin induced meningoencephalitis


Department of Neurology, Vikram Hospital, Bengaluru, Karnataka, India

Date of Submission09-Jan-2014
Date of Decision09-Jan-2014
Date of Acceptance02-Feb-2014
Date of Web Publication7-Mar-2014

Correspondence Address:
S Raghavendra
Department of Neurology, Vikram Hospital, Bengaluru, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.128354

Rights and Permissions



How to cite this article:
Nooraine J, Iyer RB, Raghavendra S. Intravenous immunoglobulin induced meningoencephalitis. Neurol India 2014;62:98-9

How to cite this URL:
Nooraine J, Iyer RB, Raghavendra S. Intravenous immunoglobulin induced meningoencephalitis. Neurol India [serial online] 2014 [cited 2019 Nov 15];62:98-9. Available from: http://www.neurologyindia.com/text.asp?2014/62/1/98/128354


Sir,

Adverse effects to intravenous immunoglobulin (IVIG) are uncommon and aseptic meningitis and encephalopathy have been rarely reported with IVIG. [1],[2],[3],[4],[5],[6] We here report a case of IVIG induced meningoencephalitis.

A 43-year-old female patient was evaluated for worsening of chronic headache following a respiratory tract infection. Magnetic resonance imaging (MRI) brain was normal. Cerebrospinal fluid (CSF) analysis showed mild elevated proteins (74 mg/dl) with normal sugar and cell (2/cumm) count. She subsequently developed post-lumbar puncture headache and left facial paresis and was started on steroids. Five days later, she presented with difficulty in walking and paraparesis with normal bowel and bladder function. Examination revealed left lower motor neuron facial paresis, quadriparesis (Grade 4/5), sluggish/absent deep tendon reflexes and bilaterally down going plantar response. She remained afebrile. Blood investigations including electrolytes were normal. Nerve conduction study showed motor demyelinating polyneuropathy consistent with acute inflammatory demyelinating polyneuropathy. She worsened in weakness over the next 48 h requiring assistance to ambulate and was started on IVIG (2 g/kg over 5 days). After receiving 55 g of IVIG, she developed altered mental state, right hemineglect and right sided paucity of movements. She remained afebrile and had no meningeal signs. Repeat MRI brain including diffusion sequences was normal. Electroencephalogram (EEG) showed left hemispheric slowing, high amplitude rhythmic delta activity [Figure 1]a. Repeat CSF showed elevated proteins (129 mg %) normal sugar (62 mg/dl vs. blood glucose 129 mg/dl) and 16 cells/cumm (predominant lymphocytes). Gram stain was normal and culture grew no organism. CSF serology for common virus and bacterial infections was negative. Liver functions, ammonia and electrolytes were also normal.
Figure 1: Electroencephalogram (EEG) in bipolar anterior-posterior montage showing left hemispheric attenuation and high amplitude rhythmic delta activity during the initial diagnosis of menigoencephalitis (a - arrows). Five days later, EEG shows resolution of the abnormalities with appearance of symmetrical background activity (b - arrows) (filter - 1-70 Hz)

Click here to view


Provisional diagnosis of IVIG induced meningoencephalitis was considered and IVIG was discontinued. She improved gradually in sensorium over the next 48 h and EEG repeated 5 days later was normal [Figure 1]b. Motor weakness recovered completely by 4 weeks. She remains asymptomatic and is under follow-up.

Adverse effects with the use IVIG are very rare and reported in less than 5% of patients. [1] The most common adverse effects occur soon after or during infusions and include headache, chills, myalgia, wheezing, tachycardia, low backache, nausea and hypotension. The other serious adverse effects include anaphylactic reactions, thromboembolic events and acute renal failure. Only a few cases of aseptic meningitis with IVIG have been reported. [2],[3] History of migraine regardless of the type of commercial preparation or the infusion rate increases the risk for aseptic meningitis. [3] Majority of patients develop signs and symptoms within 48 h of IVIG infusion. Very rarely IVIG may cause posterior reversible encephalopathy. [4]

The exact mechanism of IVIG induced aseptic meningitis/encephalopathy is not known. Immunoglobulin G can penetrate the meninges and brain parenchyma and usually remains in the CSF for 48 h post-termination of infusion. Several factors have been implicated in the pathogenesis of meningitis/encephalopathy: Direct inflammatory response to the IVIG, cerebrovascular reactivity, hypersensitivity response and cytokines release. [5] Wada et al. demonstrated the excitotoxic effect of IVIG, increase in glutamate and glutamine complex peak on MR spectroscopy in acute encephalopathy following IVIG. [6]


  Conclusion Top


Meningoencephalitis can occur as a very rare self-limiting complication of IVIG treatment.

 
  References Top

1.Duhem C, Dicato MA, Ries F. Side-effects of intravenous immune globulins. Clin Exp Immunol 1994;97 Suppl 1:79-83.  Back to cited text no. 1
    
2.Kaarthigeyan K, Burli VV. Aseptic meningitis following intravenous immunoglobulin therapy of common variable immunodeficiency. J Pediatr Neurosci 2011;6:160-1.  Back to cited text no. 2
[PUBMED]  Medknow Journal  
3.Sekul EA, Cupler EJ, Dalakas MC. Aseptic meningitis associated with high-dose intravenous immunoglobulin therapy: Frequency and risk factors. Ann Intern Med 1994;121:259-62.  Back to cited text no. 3
    
4.Voltz R, Rosen FV, Yousry T, Beck J, Hohlfeld R. Reversible encephalopathy with cerebral vasospasm in a Guillain-Barré syndrome patient treated with intravenous immunoglobulin. Neurology 1996;46:250-1.  Back to cited text no. 4
    
5.Preminger-Shapiro R, Nussinovitch M, Soen G, Varsano I. Aseptic meningitis: A frequent side-effect of intravenous immunoglobulin? Eur J Pediatr 1995;154:866-7.  Back to cited text no. 5
    
6.Wada A, Yoshida R, Oda K, Fukuba E, Uchida N, Kitagaki H. Acute encephalopathy associated with intravenous immunoglobulin therapy. AJNR Am J Neuroradiol 2005;26:2311-5.  Back to cited text no. 6
    


    Figures

  [Figure 1]

This article has been cited by
1 Immune globulin
Reactions Weekly. 2014; 1501(1): 25
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow